Michigan, 2003Hail and Damaging Winds in Michigan, August 21, 2003
August 21, 2003 · NWS MQT · 4 events in 2 counties and zones
On August 21, a cold front moving across Michigan's Upper Peninsula kicked off scattered showers and thunderstorms during the morning and early afternoon. Several of the thunderstorms became severe over eastern Upper Michigan, producing high winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On August 21, a cold front moving across Michigan's Upper Peninsula kicked off scattered showers and thunderstorms during the morning and early afternoon. Several of the thunderstorms became severe over eastern Upper Michigan, producing high winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 21, 2:20 AM EST, 5 hours 56 minutes earlier.
Area forecast discussion, Aug 21, 2:20 AM EST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
320 AM EDT THU AUG 21 2003
MAIN FCST CONCERN IS TSRA/SVR WX POTENTIAL TODAY AS COLD FRONT
SWEEPS THRU THE AREA.
WV IMAGERY SHOWS A PAIR OF SHORTWAVES MOVING INTO/THRU UPPER
MIDWEST/WRN LAKES. FIRST SHORTWAVE IS LIFTING NE THRU UPPER MI/LAKE
SUPERIOR ATTM AND HAS TRIGGERED SCATTERED TSRA...MAINLY ACROSS LAKE
SUPERIOR AND NWD OVERNIGHT. SECOND SHORTWAVE IS LOOKING FAIRLY
STRONG AS IT TRACKS INTO MN. AT 07Z...THE ASSOCIATED COLD FRONT
EXTENDED FROM ABOUT KINL TO JUST W OF KMSP. IT IS THIS COLD FRONT
THAT WILL BE THE FOCUS FOR POTENTIAL SVR CONVECTION.
AS SHOULD BE EXPECTED ONLY 12-24HRS INTO A MODEL RUN...GFS/ETA ARE
IN EXCELLENT AGREEMENT TIMING SHORTWAVE/COLD FRONT ACROSS FCST AREA
TODAY. TIMING WILL BE CRITICAL FOR SVR TSRA POTENTIAL...AND SIMPLE
EXTRAPOLATION OF FRONT SUGGESTS MODELS ARE ON TARGET WITH THIS VITAL
FEATURE. SFC COLD FRONT WILL REACH FAR W FCST AREA SHORTLY AFTER 12Z
AND SHOULD EXTEND FROM ROUGHLY MUNISING TO MENOMINEE AT 18Z...
PLACING ERN FCST AREA UNDER THE GUN FOR POTENTIAL SVR STORMS AS
SBCAPE ON ETA FCST SOUNDINGS RISES ABOVE 2K J/KG WITH A REASONABLE
T/TD OF LWR 80S/AROUND 70F. WITH PUNCH OF DRIER MIDLEVEL AIR AND
COOLING ASSOCIATED WITH SHORTWAVE...WETBULB ZERO HEIGHTS FALL TO A
MORE FAVORABLE 10-10.5KFT...INCREASING THREAT FOR LARGE HAIL. IN
ADDITION...DELTA THETA-E FROM SFC TO MIDLEVELS INCREASES
DRAMATICALLY TO 30-35K...STRONGLY INCREASING THE THREAT FOR DAMAGING
WINDS. AND OF COURSE NOT TO MENTION THE STRONGER WIND FIELDS IN
GENERAL THAT OVERSPREAD THE AREA ASSOCIATED WITH SHORTWAVE.
THUS...BELIEVE ONCE STORMS GET GOING ALONG FRONT AND/OR ONGOING
STORMS TAKE ADVANTAGE OF INCREASING DAYTIME INSTABILITY...SOME WILL
LIKELY GO SVR WITH BEST POTENTIAL OBVIOUSLY OVER THE E. WILL CARRY
MENTION OF LOW END POPS UNTIL FRONT PASSES OVER ABOUT THE W HALF AND
WILL LEAVE LIKELY POPS E FOR A TIME THIS AFTN. EXPECT PCPN TO BE OUT
OF ERN AREAS BY 22Z.
DECENT SHOT OF CAA (850MB TEMPS FALLING ABOUT 9C DURING THE DAY)
WILL LEAD TO BREEZY POST FRONTAL CONDITIONS...ESPECIALLY ON THE
KEWEENAW UNDER IDEAL WNW FLOW REGIME. ETA SHOWS 35KT IN THE BUILDING
BNDRY LAYER AND WOULD SEEM REASONABLE TO HAVE FREQUENT GUSTS 30 TO
POSSIBLY 40 MPH ON THE KEWEENAW THIS AFTN. 30-35KT SFC WINDS FROM
GFS OVER KEWEENAW AND ERN LAKE ARE ALSO RESPECTABLE...SUPPORTING
BREEZY/WINDY CONDITIONS. AND FINALLY...ISALLOBARIC COMPONENT TO WIND
(THOUGH NOT ESPECIALLY STRONG) IS ALSO ALIGNED IN DIRECTION OF
GRADIENT WIND TO GIVE A BOOST. GOING TEMP FCST LOOKS ON TRACK FROM
70S W TO UPPER 80S E. EXPECT HIGHEST TEMPS IN WRLY DOWNSLOPE AREAS
OF MENOMINEE/DELTA COUNTIES. TEMPS COULD SHOOT UP FARTHER E ALONG
LAKE MICHIGAN SHORELINE ONCE FRONT PASSES...BUT IT MAY BE TOO LATE
IN THE DAY TO GET READINGS WELL INTO THE 80S THERE.
COOLER/MUCH DRIER AIRMASS SETTLES OVER THE AREA TONIGHT THRU SAT
WITH SFC DWPTS FALLING TO 45-55F. DEEP DRY AIRMASS WILL LIMIT CU
DEVELOPMENT TO PROBABLY NOTHING MORE THAN SCT FRI/SAT AFTN INLAND
FROM MARINE INFLUENCE. WEAK SHORTWAVE RIDING AROUND RIDGE MAY BRING
SOME HIGH CLOUDS ON SAT THOUGH. 850MB TEMPS DROP NEARLY ENOUGH FOR
SOME LAKE CLOUD DEVELOPMENT TONIGHT/FRI NIGHT...BUT VERY DRY AIRMASS
CERTAINLY ARGUES AGAINST ANY POSSIBILITY GIVEN THAT ITS BORDERLINE
FOR BEING COOL ENOUGH. GOING FCST HIGHS FOR FRI/SAT LOOK GOOD BASED
ON FCST 850MB TEMPS AND MOS GUIDANCE. HAVE DROPPED MINS ON FRI NIGHT
BLO MOS GUIDANCE INTO LWR/MID 40S OVER INTERIOR W HALF AS SFC RIDGE
AXIS ARRIVES WITH DEEP DRY AIRMASS IN PLACE.
SOME MODEL DISAGREEMENT WITH PATTERN AFTER SAT. ETA IS FLATTER WITH
CNTRL CONUS RIDGE...ALLOWING FOR RETURN FLOW AND SHORTWAVE TO BRING
SHRA THREAT POSSIBLY AS EARLY AS LATE SAT NIGHT. GFS MUCH MORE
PRONOUNCED WITH RIDGE...KEEPING AREA DRY THRU SUN. FOR NOW...WILL
LEAVE GOING FCST BEYOND SAT AS IS TO SEE WHAT TRENDS DEVELOP WITH
12Z MODEL RUNS.
.MQT...NONE.
ROLFSON
Hazardous weather outlook, Aug 21, 5:45 AM EST, 2 hours 31 minutes before
MIZ001>007-009>014-084-085-221200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
645 AM EDT THU AUG 21 2003
...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS THIS MORNING WILL BECOME NUMEROUS EARLY THIS
AFTERNOON OVER CENTRAL UPPER MICHIGAN...EAST OF A LINE FROM MUNISING
TO MENOMINEE. TO THE WEST OF THAT LINE...SCATTERED THUNDERSTORMS
WILL END BY MIDDAY AS A COLD FRONT PASSES. SOME OF THE STORMS TODAY
MAY BECOME SEVERE...MAINLY EAST OF A LINE FROM MUNISING TO
MENOMINEE. THE MAIN HAZARDS FROM ANY SEVERE STORMS WILL BE DAMAGING
WIND GUSTS GREATER THAN 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER.
ALL THUNDERSTORMS PRODUCE DANGEROUS LIGHTNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS WEST AND CENTRAL UPPER
MICHIGAN MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)
ROLFSON
Thunderstorm Wind, Luce
- When
- August 21, 8:16 AM EST
- Where
- Luce County, 22 mi N of Newberry
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 46.667, -85.500
Several travel trailers were damaged and numerous trees were blown down in Muskallonge State Park.
Thunderstorm Wind, Schoolcraft
- When
- August 21, 1:30 PM EST
- Where
- Schoolcraft County, 3 mi N of Seney
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.400, -85.950
Several trees were blown down along highway M-77.
Hail, Luce
- When
- August 21, 1:45 PM EST
- Where
- Luce County, 8 mi N of Newberry
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.467, -85.500
Nickel sized hail was reported.
Thunderstorm Wind, Luce
- When
- August 21, 1:45 PM EST
- Where
- Luce County, 8 mi N of Newberry
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.467, -85.500
Two large trees were knocked over along highway M-123.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, August 21, 20031 death · 5 injured · $167,000 · 61 kt wind · 13 events
- Tornado and Hail in Michigan, August 21, 20032 injured · $935,000 · F2 · 8 events
- Hail and Damaging Winds in Ohio, August 21 to 22, 2003$970,000 · 61 kt wind · 8 events
- Hail and Damaging Winds in Kansas, August 21 to 22, 20031 injured · $31,000 · 52 kt wind · 7 events
- Damaging Winds in Minnesota, August 21, 2003$50,000 · 60 kt wind · 2 events
- Damaging Wind in Louisiana, August 21, 2003$50,000 · 50 kt wind · 1 event
- Tornado and Hail in Michigan, August 21, 2003F0 · 30 events
- Damaging Wind in Arkansas, August 21, 2003$40,000 · 52 kt wind · 1 event
- Heavy Rain in Puerto Rico, August 21, 2003$20,000 · 1 event
- Damaging Wind in Texas, August 21, 2003$20,000 · 60 kt wind · 1 event
- Damaging Wind in Michigan, August 21, 2003$15,000 · 52 kt wind · 1 event
- Marine Thunderstorm Winds in Lake Huron, August 21, 20032 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377524, 5377525, 5377526, 5377775.